Leah - healthy 11 year old girl, with a congenital deformity of the chest (pectus carinatum)

What do you think is going on with this patient?
(everyone to answer)

Initial Assessment ( ~3 min)

Leah - coming out of corrective surgery (pectus carinatum)

Placed on epidural fentanyl and bupivacaine (marcaine) to manage pain

Middle of night patient complaining of pain (2 am)
- dosage increased from 6ml/hr to 8ml/hr

Share what you are most concerned about.
(everyone to answer)

Review Assessment ( ~3 min)

... 6 hours later ...

patient still complaining of severe pain
- fentanyl dosage increased to 10 ml/hr

Share what you are most concerned about.
(everyone to answer)

2nd Assessment Review ( ~3 min)

... 6 hrs later ...

- patient still complaining of severe pain
- father expresses concern of over medication

Resident orders Ativan,
- Ativan administered 2mg via IV
Summary:

Leah died in December of 2002 ( 2 days after her surgery)

Leah died from an undetected respiratory arrest, caused by the narcotics that were intended to ease her pain.

Autopsy showed that her epidural was placed in the intrapleural space of her left lung. (anesthesiologist claimed this was intentional ... court sided with anesthesiologist)

Leah was not monitored, her clinical records were in a new experimental electronic health record (EHR) and not readily accessible.
What can our team learn from this case to improve the care in a similar situation?
Clinical & Team Discussion (~5 min)
What systems do we have in place to prevent this?
(every team member to answer)
What system issues might have contributed to this outcome?
(every team member to answer)
Systems Discussion (~5 min)
Issues:
- improper placement of epidural
- need for assessment of pain management
- over sedation
- not attending to father's concerns of over sedation
- not monitored
- failure to challenge Ativan dose
- patient advocacy
- test subject for unproven EHR system
previous arrowprevious arrow
next arrownext arrow
Slider